Hair Loss Is Just Another Side Effect

Let’s talk side effects for a minute. Common ones are dry mouth, tremors, sleepiness, upset stomach, and weight gain. What about hair loss? I’m talking constant loose strands, hair falling to the floor every time I touch my head, handfuls when I shampoo. I keep a Swiffer vac by my side whenever I blow dry and straighten my hair because otherwise the bathroom is decorated with what has released from my scalp. For months now I have been attributing this to everything from what I was eating, to needing a haircut, using the wrong shampoo, not washing it enough, washing it too much, not brushing it enough, brushing it too much- you catch my drift.

Then it dawned on me that this began around the time my medication was switched and I started on Lithium. After doing a little research, I have now learned that I’m not alone in this situation. According to bipolar.about.com, Lithium and Depakote are common culprits in the hair loss manifesto.

Lithium can cause thyroid problems which are associated with losing hair. Other than that, it isn’t specifically known why certain drugs cause thinning hair, but what happens is a process called telogen effluvium. Normally, most hair is in the active growing phase, while a much smaller proportion is in the resting, or telogen, phase. Growing hair pushes the resting hair out. When a medication causes many more hair follicles to enter the resting stage than is usual, there is less hair growing and more to be pushed out — or pulled out, whether by shampooing, brushing and combing, or just running your hands through your hair.

Image

At this point, I am really getting tired of dealing with this. I also find it interesting that it is a side effect you don’t hear about very much. I have been on several different cocktails and have experienced a rainbow of side effects, but this is new for me. I just had an appointment with my psychiatrist and I didn’t think to mention it, but at my next appointment I definitely will see what he says. As for everything I’ve read on how to remedy this situation, decreasing or discontinuing the medication is the most effective solution. Unfortunately, this will not be an option for me right now. I feel better than I did 6 months ago, and I know the meds play a huge role in that. Now I’m just curious if anyone here else has experienced this and how you’ve handled it.

Advertisements

One thought on “Hair Loss Is Just Another Side Effect

  1. On 1000mg of depakote and my hair loss is quite bad, luckily I’ve thick hair although it looks horrid now. I’ve had to believe that the good points of the treatment outweigh the bad even if I haven’t quote gotten there yet. Hang in there x.

Tell us your thoughts.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s